ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The full version of the newsletter is available by subscription
Back issues of the newsletter to January 1996 are available on CD-ROM.


december 4, 2008

  • Safe practice environment chapter proposed by USP
  • Prevent-ERR™: Sulfamethoxazole and trimethoprim-induced hyperkalemia

    The first things that come to mind when thinking about the effects of sulfamethoxazole/trimethoprim are serious skin reactions and crystalluria. However, another, and perhaps lesser known, adverse effect of concurrent use of Bactrim and lisinopril is hyperkalemia. What patients are at risk and how can you prevent hyperkalemia in patients on sulfamethoxazole/trimethoprim? Read more in our newsletter!

  • Safety Brief: Digitek Class I recall.

    In April, all unexpired lots of Digitek were recalled because tablets could have a thickness approximately double that required causing an overdose A digoxin overdose can cause serious injury or death. Two strengths were involved: 0.125 mg (round yellow tablets imprinted with a “B” and “145”) and 0.25 mg (round white tablets imprinted with a “B” and “146”). The tablets were manufactured by the Actavis Group and distributed by Mylan Pharmaceuticals under the Bertek and UDL Laboratories names. To return the recalled product, call 888-277-6166. Watch for more information in our next issue of QuarterWatch.
  • Safety Brief: Charcoal auxiliary labeling needed.

    A pharmacist told us that his hospital almost dispensed charcoal in sorbitol instead of an aqueous base. The product available in the hospital, KERR INSTA-CHAR (VistaPharm), is used in certain poisonings to adsorb toxic substances. The manufacturer’s name on the label is larger and more visible than clinical information on the label, including the drug’s name, and the base solution. We have contacted the company to ask them to enhance recognition of sorbitol on the label, but read more about interventions you can implement in your facility in the meantime.
  • Safety Brief:  Alcohol abuse and hand sanitizers.

    Readily available dispensers of alcohol-based hand sanitizers may be a bit too inviting for patients prone to severe alcohol abuse, according to a recent letter in the American Journal of Health- System Pharmacy(Bookstaver PB, Norris LB, Michels JE. Ingestion of hand sanitizer by a hospitalized patient with a history of alcohol abuse. 65: 2203-4). The authors recommended temporary removal of alcohol-based hand sanitizers from wall dispensers when high-risk patients are present.

 Special Announcements

  • Celebrate Cheers Stars

    The  Annual Cheers Awards Dinner will be held on December 9, 2008, at Maggiano’s Little Italy restaurant in Orlando, FL. We hope that you will join us in honoring individuals, organizations, and companies that have set a standard of excellence for others to follow in the prevention of medication errors and adverse drug events. If you cannot attend the dinner, please consider making a donation to help support recognition of future advancements in medication error prevention and ISMP’s lifesaving work. To register for the dinner or become a supporter, go to:
    www.ismp.org/Cheers.
  • Free FDA patient safety videos.

    The latest FDA Patient Safety News videos—including those developed in cooperation with ISMP—are now available free for viewing or downloading on the ISMP website (www.ismp.org/Tools/fdavideos.asp).

  • ISMP Inaugural Fundraising Campaign

    In 2009, we plan to roll out our inaugural fundraising campaign. We are starting today with the individuals who know us best: our newsletter readers. You are truly the cornerstone of ISMP, serving as the predominant conduit for time-critical medication safety information that now reaches millions of healthcare professionals. As newsletter readers, you have been on an extraordinary journey with us—many since our first publication in 1996—serving witness to needless tragic errors as well as partnering with us to achieve transformational changes to improve medication safety.

    We invite you to make a tax-deductible donation to ISMP to help us achieve our goals in 2009.
    Your gift, small or large, will further our lifesaving work and enhance our capacity to help you protect your patients from medication errors. We thank you for making an investment in our future. Together we are Actively caring for safety:One team, one goal, the power of many.

    To make a donation, please visit: www.ismp.org/about/support.asp.


december 18, 2008

  • Color-coded syringes for anesthesia drugs: use with care
  • ConsumerMedSafety.org

    ISMP has a new consumer website. It is the first and only website on the Internet exclusively designed to bring the message of adverse drug event prevention directly to consumers. To learn more visit www.consumermedsafety.org or send comments to ismpinfo@ismp.org.
  • Zymogenetics eliminating “IU.”

    In response to the November 6, 2008 article in the ISMP Medication Safety Alert!, Zymogenetics has informed us that they are developing a plan to eliminate the IU abbreviation on their RECOTHROM thrombin (recombinant) topical packaging and vial labels. We had expressed concern that IU could be mistaken for IV. We thank the company for their efforts to improve safe use of the product.

  • Safety Brief: ISMP will provide expert analysis for MEDMARX.

    ISMP has entered into a collaborative agreement with Quantros to provide ongoing analysis of MEDMARX data to identify opportunities to guide medication centric interventions and best practices.
    The program was formerly operated by USP. USP has also transferred the Medication Errors Reporting Program (MERP) to ISMP (formerly known as the USP-ISMP Medication Errors Reporting Program). We are pleased to accept these new responsibilities and remain fully committed to working closely with FDA, USP, the medical products industry, healthcare providers, and consumers to affect changes in products and practices both nationally and internationally. We appreciate your continued support and look forward to working with you, our colleagues, in the many years ahead. To report an error, please access the ISMP MERP on our website at: www.ismp.org.
  • Safety Brief: Location of printed labels.

    A hospitalized patient with a seizure disorder had been receiving levetiracetam (KEPPRA) 750 mg. A nurse did not have the next scheduled dose, so she notified the pharmacy of the missing medication by electronically initiating a reprint of the label in the pharmacy. The label printed in the “central” pharmacy (not in the IV room where the medication is compounded), and a pharmacy technician misread it as levofloxacin 750 mg IV. What has this hospital implemented to prevent future errors? What can your facility do to prevent similar problems? Learn more in the newsletter.

  • Safety Brief:  Benazepril confused with Benadryl.

    A patient faxed a request to the pharmacy to ask for her “benazapryl.” The pharmacist who received the fax read Benadryl and placed a bottle of generic diphenhydramine in the bag for pick-up.
    The pharmacy technician at the point-of-sale mentioned many of the manufacturers had changed recently and that some of the drugs may look different. The patient received the diphenhydramine, filled her medication box with the capsules, and took diphenhydramine daily for 3 weeks before noticing she was unusually tired. Is this a potential look-alike, sound-alike mix up at your facility?
 Special Announcements
  • Check it out! ISMP’s new Practitioner in Residence Program.

    This comprehensive 1-week “rotation” held at ISMP’s office in suburban Philadelphia, PA, is designed to assist healthcare professionals who hold or plan to hold medication/patient safety positions in their organization and want to rapidly advance their safety leadership skills. For more information on this unique program, visit: www.ismp.org/Consult/practitioner.asp.
  • ISMP teleconferences.

    Please join us for the first in a series of teleconferences in 2009 on high-alert medications,

    Reducing the Risk of Patient Harm from Opiates, to be held on January 21. For details, discount information, and how to register, visit: www.ismp.org/educational/teleconferences.asp.

  • Congratulations to the 2008 Cheers Award Winners!

    We sincerely thank the organizations and individuals who attended and/or sponsored our 11th Annual ISMP CHEERS Awards dinner. Visit www.ismp.org/Cheers for a list of contributors and winners.

  • Special thanks to our 2008 ISMP Medication Safety Alert! Clinical Advisory Board

    Production of this peer reviewed newsletter would not be possible without the assistance of a reliable, talented, and well-informed clinical advisory board. As 2008 nears an end, we want to thank each of the members of the advisory board for their dedication to making this newsletter a valuable medication safety resource.

  • Happy Holidays...

    The staff and trustees at the Institute for Safe Medication Practices wish you joy, health, and happiness this holiday season!

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP